Abstract

Buprenorphine/naloxone maintenance therapy is often prescribed in primary care to treat opioid dependence. Previous reports have described concomitant abuse of opioids and clonidine. In this case, a primary care patient on buprenorphine/naloxone maintenance therapy demonstrating altered mental status, hallucinations, falls, and rebound hypertension was found to be concomitantly abusing clonidine and amitryptyline, which share metabolic pathways with buprenorphine. Clinicians should be aware of patients’ combining amitryptyline, clonidine, and gabapentin with buprenorphine to achieve a mood altering state, avoid co-prescribing them if possible, and maintain communication with pharmacies and other providers when they are prescribed.

The Concern

The study points out that certain individuals taking buprenorphine as prescribed added the  high blood pressure and sedative medication clonidine with the antidepressant amitriptyline (Elavil) in order to get high. Addicts on buprenorphine treatment could get other physicians to prescribe these two drugs,  and stay on their bupreorphine as a way to get their high.